Alert archive / Kansas / River Flood Warnings in 2024

River Flood Warning 49, NWS Kansas City, MO

May 2, 2024Linn County, Kansas

NWS Kansas City, MO issued this river flood warning at May 2, 2024, 8:03 PM CDT for Linn County, Kansas. It took effect at May 2, 2024, 10:28 PM CDT. It was in force for 55 hr.

The area

The outline as issued.

The facts

Issued
May 2, 2024, 8:03 PM CDT (01:03 UTC)
In effect from
May 2, 2024, 10:28 PM CDT
Expired
May 5, 2024, 5:48 AM CDT
In force
55 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Minor

County Linn County, KS

The radar

The Pleasant Hill radar (KEAX), 68 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Marais Des Cygnes River at La Cygne (LCGK1). The gauge peaked at 29.39 ft at May 1, 2024, 8:00 PM CDT.

actionminormoderate10203005/0305/0405/0505/06
Action stage
20 ft
Minor stage
25 ft
Moderate stage
30 ft
Major stage
36 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06915800, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

165 
WGUS43 KEAX 030103
FLWEAX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
803 PM CDT Thu May 2 2024

...The National Weather Service in Pleasant Hill MO has issued a 
Flood Warning for the following rivers in Kansas...

  Marais Des Cygnes River at La Cygne affecting Linn County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

This product along with additional weather and stream information is 
available at www.weather.gov/kc/.

&&

KSC107-040115-
/O.NEW.KEAX.FL.W.0049.240503T0328Z-240505T1048Z/
/LCGK1.1.ER.240503T0328Z.240503T0600Z.240504T1048Z.NO/
803 PM CDT Thu May 2 2024

...FLOOD WARNING IN EFFECT UNTIL EARLY SUNDAY MORNING...

* WHAT...Minor flooding is forecast.

* WHERE...Marais Des Cygnes River at La Cygne.

* WHEN...Until early Sunday morning.

* IMPACTS...At 25.0 feet, Low lying farmland and other rural land 
  floods.

* ADDITIONAL DETAILS...
  - At 7:15 PM CDT Thursday the stage was 22.5 feet.
  - Forecast...The river is expected to rise above flood stage
    late this evening to a crest of 27.0 feet just after midnight
    tonight. It will then fall below flood stage early Saturday
    morning.
  - Flood stage is 25.0 feet.
  - http://www.weather.gov/safety/flood

&&

                      Fld   Obs             Forecasts                
Location              Stg   Stg   Day/Time  Fri   Sat   Sun          
                                            1am   1am   1am          
Marais Des Cygnes River
La Cygne              25.0  22.5  Thu 7pm   27.0  25.4  13.8         


&&

LAT...LON 3839 9482 3839 9476 3826 9465 3826 9476
      3835 9483


$$

SAW
1 follow-up statement
864 
WGUS83 KEAX 031226
FLSEAX

Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
726 AM CDT Fri May 3 2024

...The Flood Warning continues for the following rivers in Kansas...
Missouri...

  Marais Des Cygnes River near Trading Post affecting Linn and 
  Bates Counties.

...The Flood Warning is cancelled for the following rivers in 
Kansas...

  Marais Des Cygnes River at La Cygne affecting Linn County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

This product along with additional weather and stream information is 
available at www.weather.gov/kc/.

&&

KSC107-031330-
/O.CAN.KEAX.FL.W.0049.000000T0000Z-240503T1226Z/
/LCGK1.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
726 AM CDT Fri May 3 2024

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Marais Des Cygnes River at La Cygne.

* ADDITIONAL DETAILS...
  - At 6:45 AM CDT Friday the stage was 22.6 feet.
  - Forecast...The river is expected to rise to a crest of 22.8
    feet just after midnight tonight.
  - http://www.weather.gov/safety/flood

&&

                      Fld   Obs             Forecasts                
Location              Stg   Stg   Day/Time  Fri   Sat   Sun          
                                            1pm   1pm   1pm          
Marais Des Cygnes River
La Cygne              25.0  22.6  Fri 6am   22.2  20.3  10.2         


&&

LAT...LON 3839 9482 3839 9476 3826 9465 3826 9476
      3835 9483


$$

KSC107-MOC013-041230-
/O.EXT.KEAX.FL.W.0022.000000T0000Z-240505T0600Z/
/TPOK1.2.ER.240428T0849Z.240429T1816Z.240504T0600Z.UU/
726 AM CDT Fri May 3 2024

...FLOOD WARNING NOW IN EFFECT UNTIL EARLY SUNDAY MORNING...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Marais Des Cygnes River near Trading Post.

* WHEN...Until early Sunday morning.

* IMPACTS...At 27.0 feet, Flooding of low-lying farmland occurs and 
  water begins to approach Stateline Road north of the river gauge.
  At 29.0 feet, Stateline Road is flooded north of the river gauge.

* ADDITIONAL DETAILS...
  - At 7:00 AM CDT Friday the stage was 28.1 feet.
  - Forecast...The river is expected to fall below flood stage
    just after midnight tonight and continue falling to 7.5 feet
    early Wednesday morning.
  - Flood stage is 27.0 feet.
  - http://www.weather.gov/safety/flood

&&

                      Fld   Obs             Forecasts                
Location              Stg   Stg   Day/Time  Fri   Sat   Sun          
                                            1pm   1pm   1pm          
Marais Des Cygnes River
Trading Post          27.0  28.1  Fri 7am   27.6  24.8  15.5         


&&

LAT...LON 3826 9476 3826 9465 3824 9446 3817 9447
      3821 9470


$$

SAW

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at May 2, 6:34 PM CDT, 1 hour 29 minutes earlier. Its key messages:

  • Showers and thunderstorms continue through the evening hours. Training storms are causing flash flooding issues mainly east of a line extending from Kirksville, MO through Ottawa, KS. Please be careful if traveling.
  • Friday looks to be dry with another round of storms expected late Friday night into Saturday. Scattered storms are possible throughout the weekend mainly south of I-70.
  • There is the potential for strong to severe storms on Monday. All severe hazards are possible. The forecast will be refined as Monday approaches.
Area forecast discussion, May 2, 6:34 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
634 PM CDT Thu May 2 2024

...Updated 00z Aviation...

.KEY MESSAGES...

- Showers and thunderstorms continue through the evening hours.
Training storms are causing flash flooding issues mainly east of a
line extending from Kirksville, MO through Ottawa, KS. Please be
careful if traveling.

- Friday looks to be dry with another round of storms expected late
Friday night into Saturday. Scattered storms are possible throughout
the weekend mainly south of I-70.

- There is the potential for strong to severe storms on Monday.
  All severe hazards are possible. The forecast will be refined
  as Monday approaches.

&&

.DISCUSSION...
Issued at 332 PM CDT Thu May 2 2024

A cold front is steadily working its way through the region.
Progress has been slow keeping showers and thunderstorms around
through the much of the afternoon. The primary concern through
this evening is training storms across areas along a line
stretching from Kirksville southwest through Ottawa, KS east of
the I-35 corridor. Dynamic interactions between the front and
southerly flow across Central MO caused the front to retrograde
NW through the late morning hours. A building high to the west
has restarted the eastward push of the front this afternoon.
This has resulted in portions of north central MO through east
central KS receiving around 1-4 inches of rain over the past
several hours. This has exacerbate hydrological impacts with
reports of flash flooding in urban areas and areas which have
received lots of rainfall over the past 7 days. Training storms
look to continue especially across east of the I-35 corridor.

High pressure builds in through the evening hours pushing rain out
this evening/overnight. Winds steadily circle the compass rose from
south to northwest eventually becoming easterly as the surface high
pushes across IA tomorrow. A small shortwave may bring some isolated
showers late Friday afternoon across areas south of US-50; however,
those will likely dissipated fairly quickly after sunset. A more
pronounced shortwave enters the area Friday evening into Saturday
with showers and thunderstorms looking to arrive Saturday morning
and traverse the region through the morning hours look to depart in
the mid afternoon. The active weather pattern looks to continue over
the next several days. Another leeward wave looks to pass south of
the region Sunday which could bring more showers and thunderstorms
across areas south of I-70 as well as east of US-65.

The most prominent feature of this active pattern is an anticipated
trough which lands on the West Coast early Saturday morning. As it
traverses the Rockies Monday, it becomes negatively tilted which
brings the potential for strong to severe storms across the area
Monday afternoon and evening. Uncertainties remain regarding where
exactly the area of greatest potential for severe weather lies.
Models have been oscillating between southern and northern Plains.
SPC outlooks highlights this uncertainty with their Day 5 risk
extending across most of the central Plains. Regardless of finer
details, the potential for strong to severe storms including all
severe hazards is possible during the afternoon and evening Monday.
Latest guidance leans towards overnight widespread rainfall for
western MO. Expected PWAT values above 1-1.5 inches presents further
opportunities for flooding as heavy downpours are possible. Extended
guidance persists the active pattern through next week suggesting
more opportunities for showers and thunderstorms through the
period.&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1250 PM CDT Thu May 2 2024

Scattered showers and storms will continue through the
afternoon hours as a cold front moves across our area. Overcast
skies expected to persist into the overnight hours followed by
partial clearing in the early morning. Winds will be out of the
NW at 5-10 kts during the evening before transitioning to the
NE later on.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 633 PM CDT Thu May 2 2024

Cold front has passed through the terminal sites. A few light
showers behind the cold front are possible but should not last
for long periods of times. Ceilings will gradually improve to
VFR through the evening.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.

&&

DISCUSSION...Pesel
AVIATION...Krull
Hazardous weather outlook, May 2, 4:29 AM CDT, 15 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
429 AM CDT Thu May 2 2024

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-030930-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
429 AM CDT Thu May 2 2024

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Widespread showers and thunderstorms are expected today. A few may
 be strong this afternoon.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 There is potential for severe weather on Monday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, May 2, 4:43 PM CDT, 3 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
443 PM CDT Thu May 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     Flash Flood      Pleasant Hill           38.78N 94.27W
05/02/2024                   Cass               MO   Law Enforcement

            Webster Street and Harrison Street closed
            from flooding.

&&

CMS
Local storm report, May 2, 4:54 PM CDT, 3 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
454 PM CDT Thu May 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     Rain             4 WNW Prescott          38.08N 94.77W
05/02/2024  M2.28 Inch       Linn               KS   Mesonet

            Mesonet station CW5333 Prescott - 12-hr
            rainfall total.

&&

CMS
Local storm report, May 2, 5:08 PM CDT, 2 hours 55 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
508 PM CDT Thu May 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     Rain             3 S Stanley             38.81N 94.68W
05/02/2024  M2.14 Inch       Johnson            KS   Mesonet

            Mesonet station STAK1 2.9 S Stanley -
            12-hour rainfall total.

&&

CMS
Local storm report, May 2, 5:09 PM CDT, 2 hours 54 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
509 PM CDT Thu May 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     Rain             2 WNW Unity Village     38.96N 94.43W
05/02/2024  M2.10 Inch       Jackson            MO   CO-OP Observer

            CO-OP Observer station KBNM7 1.6 NW Unity
            Village - 12-hour rainfall total.

&&

CMS
Local storm report, May 2, 5:10 PM CDT, 2 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
510 PM CDT Thu May 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     Rain             5 NE New Lancaster      38.52N 94.68W
05/02/2024  M2.07 Inch       Miami              KS   Mesonet

            Mesonet station FW2377 Olathe - 12-hour
            rainfall total.

&&

CMS
Local storm report, May 2, 5:49 PM CDT, 2 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
549 PM CDT Thu May 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     Flash Flood      2 S Louisburg           38.60N 94.69W
05/02/2024                   Miami              KS   Public

            Public report of flooding on Rogers Road,
            with road closures in the area.

&&

CMS

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:05 PM CDTAreal Flood WarningEAXMiami11 hr
May 2, 7:12 PM CDTAreal Flood WarningEAXLinn11 hr

Nearby

River Flood Warnings in Kansas, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.